Friday, July 20, 2007

New Word

The principal benefit of having an inflammation and allergic reaction that left me literally needing a hand was that the friend who lent the hand also gave me a new word: dysthymia.

Pronounced, against every instinctive impulse of mine, dis-THIGH-me-ah ("You say dis-thigh-me-ah, I say dis-thee-me-ah..."), it refers to a low level, high-functioning form of depression (see here).

How do I come by this piece of information? Six months ago or so I was given steroids to help fight off the effects of an allergic reaction to a prescribed anti-inflammation drug. One of the perils of being generally healthy is that when you get sick you don't know what pharmaceuticals your body doesn't like.

Now I knew steroids from reports about sports figures using them illegally. Myself, I recoil at the idea of taking an aspirin for a headache.

So there I was with the top sports stars and -- wow! -- it was like I was on my third cup of coffee all day long. I was punning like a pro, smiling at and seeing insights in everything and at my charismatic best. (It's not blowing my horn to say that I have a modicum of charisma, but this was charisma ... on steroids. Hey, it really was!)

People noticed. I had never been this lively. It was distinctively me, but like a me that had emerged from under water. But then I began to be on the down slope.

That was more familiar.

In my history there was a very cheerful child who never cried and always smiled until I was about 5. Then I changed into the largely solitary, melancholy, ruminant proto-blogger I've been all my life.

Courtly and charming on the surface, repressed underneath and -- alas! -- never successfully so over the long term. In the wash my monsters come out and I'm a pain.

But what if I had dysthymia, as my friend (a certified and experienced therapist) said? What if the happy person who delights in charming others for the love of life, the one who lurks beneath the surface, can be brought out?

OK, now I've been diagnosed with dysthymia and I'm taking a pill that was supposed to help the real me, the me everyone likes, emerge.

For the first month ... nothing much, I felt. Not like steroids.

But I hadn't been down. I told the nurse who called that I didn't feel much of a change; then I said other people say they've seen a difference.

"Oh, they've noticed!" The jaded, flea-bitten me wondered what her cheerful tone meant.

Now I've noticed. I'm not on the unsustainable steroids high, but there seems to be a safety net to my moodiness and my anger. I go down so far, then it fizzles out. I let it go, then I bounce back up.

Science has been telling us for years that everything we value about ourselves, our personality, our presumed "soul" or "spirit," our individuality -- all of it -- are really a bunch of chemical compounds. Now that the evidence is in front of me I don't know whether I like the conclusion or not.

I would prefer to think otherwise.

Yes, I have not become president of the United States, nor won the Nobel Prize for literature. But in some small ways I've battled against the obstacles of life and won my small victories. Part of that comes from the person I have chosen to be.

Or so I thought. Now, I don't know. Except for one little hint.

Unaccustomed to taking daily medicine, I forget to take it at least once a week. The first couple of times this happened it was an unmitigated disaster. I was a bear just out of hibernation, hungry and in a bad mood.

But more recently, a day or two accidentally without pills no longer triggers Mount Vesuvius. My therapist friend says that it's the cumulative effect of the drug.

My therafriend is wrong. I think I have somehow "learned" to dim the lights of my own worst side. But, OK, just to be sure, I'll get up and take my pill now.
Post a Comment